Intravenous immunoglobulin (IVIg) is a blood product with immunomodulating properties that have been widely applied in the management of renal transplant recipients. In general, IVIg has been considered a relatively safe therapy, with most adverse events being mild and transient. Although rare, a serious and well-recognized complication of IVIg is large-vessel thrombotic events, which are thought to be related to hyperviscosity. We describe here two cases in which there was a temporal relationships between the administration of IVIg, an acute decline in allograft function, and the histologic finding of de novo thrombotic microangiopathy (TMA). In both cases, IVIg had been administered to facilitate immunosuppressive dose reduction in the context of BK nephropathy. We believe this is the first report of TMA associated with IVIg administration in renal allograft recipients.
Crown Copyright © 2014. Published by Elsevier Inc. All rights reserved.